Sir.—I read with interest the report by Donta et al (Journal 1981;135:181-182), in which the authors identified a neonate in whom antibiotic-associated colitis developed after parenteral administration of ampicillin sodium and kanamycin sulfate. They based their diagnosis on the temporal relationship of administration of antibiotics with the development of an inflammatory narrowing in the sigmoid colon and the finding of Clostridium difficile toxin in the stool. Although I believe that the authors' diagnosis may be correct, I doubt it represents the most likely interpretation of the sequence of events in this infant.
The authors described the presence of hypotension, metabolic acidosis, and pulmonary infiltrates shortly after birth in this 3,820-g boy. This clearly suggests a critically ill neonate and, therefore, one who is subject to the development of necrotizing enterocolitis. The infant was started on a regimen of oral feedings (osmolality or type of formula not stated) only 24